Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Glossary Glossary
The Body Covers: The First International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV
Session 4: Related Syndromes

June 27, 1999

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

In this presentation, the potential of nucleoside analogue reverse transcriptase inhibitors' (NRTI) toxicity by impairing mitochondrial function was brought to attention. All NRTIs can inhibit the DNA polymerase enzyme, which is responsible for replication of mitochondrial DNA (mtDNA), leading to mtDNA depletion. It was suggested that clinical features that can usually be seen in patients with genetic mutations of mtDNA such as polyneuropathy, myopathy, cardiomyopathy, fatty liver, lactic acidosis, pancreatitis, vomiting, pancytopenia (low blood counts) and renal proximal tubular dysfunction, can also be seen in NRTI-related toxicities. Thus a hypothesis was presented that all adverse effects of NRTIs can be attributed to mitochondrial toxicity. However, why different patients develop different toxicity related to NRTIs was not explained, but could be due to differences in accumulation of drugs in various tissues and differences in metabolic properties of tissues.

Clinical tests to determine mitochondrial toxicity of NRTIs are not available. Data were presented in 5 HIV-infected patients who died with NRTI-related lactic acidosis. Clinical features included nausea, vomiting, abdominal pain, hyperventilation, liver failure and cardiac rhythm abnormalities. All 5 patients had evidence of other NRTI toxicity such as neuropathy, had malnutrition and metabolic stress due to infection or enteral feeding. Measurement of serum lactate and pyruvate revealed an increase in lactate-to-pyruvate ratio in patients with NRTI toxicity but several confounding factors were present. However, serum lactate-to-pyruvate ratio after glucose loading was higher in most of the NRTI treated patients (n=11) compared to controls (n=4). Other tests have to be developed to demonstrate mitochondrial dysfunction in asymptomatic patients.

Attention was also drawn to a rare syndrome of multiple symmetric lipomatosis (MSL) which usually occurs in patients consuming large quantities of alcohol but has also been reported in some with mtDNA mutations. These patients develop symmetric fat deposition in the neck, trunk and proximal arms and thighs, including a buffalo hump. They have thin appearing forearms and calves. Pointing to some similarity in features of MSL and lipodystrophy in HIV-infected patients, a hypothesis was presented that abnormal fat deposition may be contributed by NRTIs. However, MSL patients do not usually have hyperlipidemias and glucose intolerence. Thus, putting this new hypothesis in clinical context is difficult at this point.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Abstract: Mitochondrial Toxicity of Nucleosides
Authored by: K. Brinkman

See Also
An HIVer's Guide to Metabolic Complications
More Research on Mitochondrial Toxicity
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.


Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.

Advertisement